Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Elevated Cortisol and Dilantin Trial

Posted by Elroy on February 25, 2006, at 9:46:06

In reply to Re: Elevated Cortisol and NIH Hospital Visit Elroy, posted by 4WD on December 29, 2005, at 23:25:19

Still waiting to get the test results and summary reports back from NIH. None of the three (local) doctors slated to receive them have gotten theirs yet either, so am still in a holding pattern as to what the results are and what the summary reports say..

I gave the Dilantin about a month trial and alas it didn't accomplish what I hoped that it would. I had some noticeable side effects the first week (strong nausea, nasal congestion, lung congestion, coughing, some blurred vision, etc., etc.). Those effects faded about halfway into the second week. Interestingly, the Dilantin actually made my pre-existing physical symptoms much worse - except for the tinnitus which seemed to improve very slightly. It also did seem to help a slight bit with the anxiety at times, but not at other times... but the other symptoms were worsened. The insomnia became especially worse - even with use of doubled-up sleep aid meds.

By the third week the side effects were gone and Dilantin was no longer making the existing symptoms worse. But I also noted that the slightly positive effect the Dilantin had on the anxiety and the tinnitus had disappeared also. Furthermore, Dilantin continued to have a negative effect on the insomnia situation. Fourth week was the same as the third. So after about a month total time I stopped the trial. My psych doc had me initially on 100 mg of Dilantin twice a day and 1mg Xanax XR daily. With the insomnia problem and side effects, that was reduced to one dose of 100 mg Dilantin around mid day and returning to my previous 1 mg of Xanax XR twice a day (once in morning and again in mid evening). So it is very likely that improvements seen from week one to weeks two - four was due to those changes rather than a "stabilization factor" with the Dilantin.

Personally I still believe that the Dilantin can be a very positive option in certain types of anxiety / depression, just didn't work out with mine.

Of interest also is that my regular doc put me on a "new" drug - Lyrica - right after the end of the Dilantin trial. Lyrica had actually approved by FDA back in Dec of 2004 - I believe - but was just released to market over last couple of months. It also has been available in some European markets and other overseas markets for quite a while.

Anyway, I have noticed that it has helped quite noticeably with the "stinging/burning" pains in the hands and feet and also the extremely "icy cold feet" sensations that that I would get. I have even noticed that it also helps somewhat (moderately, but enough to be noticed) with the "background anxiety".

I also recently (Monday) saw my psych doc and "bit the bullet" and talked to her about NIH's comments about being "under medicated" as relates to my anti anxiety medication (specifically Xanax XR - which they recommended, as well as also Klonopin as ANOTHER option, not both together - for long-term anxiety).

I have had to accept that I had previously been operating under the assumption that "The Problem" was being driven by the hypercortisolism, but the NIH testing - and diagnostic theories developed from their testing - point in the exact opposite direction.

NIH's conclusion (from what I could gather) was that it is an anxiety-driven problem.... and that they feel that it is the anxiety causing not only the hypercortisolism but also most of the physical symptoms (and clearly the insomnia). And they clearly felt that attacking the anxiety problem much more strongly made sense to them. In that regard they were adamant they (in my situation) that the dose of 1 mg of Xanax XR twice a day was way under medicated for my condition. They openly discussed levels of 4 - 6 mg of Xanax XR (or its Klonopin equivalent) daily.. or even higher.

As I could best understand it, what they were saying is that one can take a dose that's just good enough to get by, just good enough for one to "plod along", at a dosage level that granted IS better than with having no meds at all, but simply is not "strong enough" for one to get "cured". As they explained it, with a strong enough level of anti anxiety meds, one now has the chance for their HPA Axis to settle down, to quit being hyperactive, and to "re-set" itself. It furthermore allows talk therapy to better take root and to fully develop and help resolve any emotional / mental traumas, center one's self, etc.

Or at least that's how I interpreted it.

On the TRT front, I went on 100 mg of Test Cyp about 3 weeks before going to NIH and my test results came back with levels slightly too HIGH for Total T and (especially Bioavailable T), so I was then dropped down to 60 mg weekly.

Personally I think that was too big of a drop. I felt really, really good while on the 100 mg Test Cyp level and have noticed a big drop in how I feel on the 60 mg level... but in any case am hoping that the TRT doc can get some decently high level stabilized so that we can (finally) get the HcG part of the protocol established! I think that getting my hormone levels not only stabilized, but stabilized at a higher level, will help a lot with resolving the anxiety issue(s) also.

Elroy

P.S. Dave, hope you're still hanging in there and that some of this info as in some way been helpful to your situation, at least as far as giving you more directions to look and other possibilities to try! Take care bro!



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elroy thread:124535
URL: http://www.dr-bob.org/babble/20060219/msgs/613044.html